Thunderstorm Wind, Wicomico
- When
- July 22, 3:40 PM EST
- Where
- Wicomico County, 0.54 mi W of Delmar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.450, -75.580
Trees were downed on power lines.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 3:00 PM EST, 40 minutes earlier.
Area Forecast Discussion
National Weather Service Wakefield VA
400 PM EDT Sat Jul 22 2017
.SYNOPSIS...
Very hot and humid conditions will continue over the region
through Sunday. A weakening cold front will gradually push
across the area late Sunday night through Monday and stall
across the Carolinas through the middle of the upcoming week.
Temperatures will cool down to near normal levels Monday
through Thursday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Latest analysis indicates a weak sfc/lee trough lingering over
the Mid- Atlantic region from NJ down SSW into the piedmont of
the Carolinas. WNW flow prevails aloft and in combination with
the hot/unstable airmass, convection has overspread the local
area. Some fairly weak/isolated storms have developed near the
VA/NC border along the low level theta-E ridge where sfc dew pts
along/SE of this are near 80 F. More significant, an area of
storms is moving into the eastern shore and will pass through
over the next few hrs. Upstream, more scattered tstms are
developing across the VA Piedmont. With shortwave energy moving
through the WNW flow aloft this evening/overnight, expect a good
chc for redeveloping storms and with decent shear/especially
over the N/NE zones, there will be at least some threat for
strong to severe storms well into the evening/overnight. Damaging
wind gusts will be the primary threat, though steepening mid-
level lapse rates could portend to some strong updrafts and the
potential for some large hail (best chance over the northern
neck/eastern shore). Have maintained a general likely PoP/60% NE
with 30-50% scattered coverage most other areas through after
midnight. Otherwise, heat adsy remains in effect through 8pm
for most of the CWA, heat indices on avg are 100-105 F central
VA where dew pts are not as high (though actual temperatures are
in the upper 90s to near 100 F). Across the SE/especially NE
NC, a few spots have seen heat indices to 110 F+.
Lows most areas 75 to 80 F, slightly "cooler" across the north,
especially in areas the do receive rain.
Continued hot and humid with additional heat headlines now
issued for about the southern 2/3 of the CWA (along/S of WAL to
RIC to Lunenburg Co. line) where heat indices of 105 to 109 F
expected. Could potentially reach to 110+ along for NE NC but do
anticipate highs a little cooler than today so have held off on
this for now. Sunday remains a bit of a conditional convective
threat. Numerous convective boundaries are likely to be in
place, which would serve as a focusing mechanism for afternoon
and evening convection. However, uncertainty exists regarding
the extent and degree of cloudiness from convective debris which
hangs around into Sunday, thereby serving to dampen
destabilization. Models are still split on extent of cloudiness
through the early afternoon and have therefore elected to keep
POP in chance range (40-50%) for now, highest over the NE CWA.
Should convective debris clear out in a timely way on Sunday,
it's easy to visualize a scenario in which more widespread
convection occurs, given better lift/lapse rates courtesy of the
approaching upper trough and the strong heating/destabilization
that would result from quicker clearing. Once again, damaging
winds again the primary threat with storms on Sunday.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Cold front slated to pass through while weakening late Sun
night through Mon. Will maintain high chc PoPs all zones Sun
night, and favor highest PoPs Mon shifting south across SE VA &
NE NC with 20% PoPs for the N. Slightly less humid Monday over
the NW CWA. Not quite as hot, with highs Mon 90 to 95 F. Front
stalls in NC Tue, with mainly diurnal tstms possible again over
the S, 15-20% N. Seasonable highs upper 80s to lower 90s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure moves off the coast Wed with any support for pcpn
across southern half of fa closer to a stalled frontal boundary.
Highs in the mid-upr 80s. Lows in the upr 60s-lwr 70s.
This boundary begins to drift north Thurs resulting in slght chc
pops across the region. Highs in the upr 80s-lwr 90s. Lows 70-75.
Next boundary approaches from the north, then stalls across the
region Fri and Sat. Chc pops each day though pcpn may tend to
concentrate across the southern half of fa Sat depending on how far
south the boundary actually gets. Highs Fri in the upr 80s- lwr 90s.
Lows in the upr 60s-mid 70s. Highs Sat in the mid-upr 80s.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR conditions expected through most of the forecast period as
high pressure remains off the coast. Sct convection possible
across northern TAF sites after 22Z as a series of convective
complexes ride se along a stalled front well north of the fa.
First complex tracking across northern VA/MD attm is progged to
continue SE across the lwr MD eastern shore towards 00Z. Given
decent agreement in high res data, added VCTS to SBY's forecast
for a few hours beginning at 22Z. Otw, kept thunder out of the
other TAFs as any storms that do develop are not expected until
after 00Z. Convection may not make it to the SERN TAF sites
until late tonight if at all. Expect lcl MVFR CIGS/VSBYS in any
storm with the potential for IFR VSBYS in any one downpour.
Expect a repeat performance Sunday as the persistant pattern
continues early in the week.
Outlook: Convection slowly shifts south into south central VA
and NC for Monday. VFR should dominate through this period, with
periods of periods of sub-VFR possible in heavier showers/TSRA.
A weak cold front pushes into the area for the mid week period.
&&
.MARINE...
No headlines expected as a SW wind aob 15 kt prevails into the early
week. There could be a few gusts to 20 kts Sun aftrn, but duration
is not expected to be long enough to justify a SCA headline. Seas 2
feet nearshore to 4 ft out near 20 nm. Sct tstms possible in the
afternoon/eve hours.
The next frontal boundary crosses the area Tues with a wind shift
into the E-NE. At this point, winds are expected to remain below SCA
levels (aob 15 KTS). Seas 2 to 4 ft.
Weak onshore flow continues for the rest of the week as a frontal
boundary stalls across the area. This will also act as a trigger for
sct late day convection as well.
&&
.CLIMATE...
Heat wave is expected to continue through Sunday. The 2nd half
of July is climatologically the hottest few weeks of the year,
so we still may not set any daily records at our main climate
sites. For reference, record highs for today and Sunday are
listed below:
* Date: Sat(7/22) Sun(7/23)
* RIC: 103/1952 103/1952
* ORF: 102/2011 103/2011
* SBY: 104/1930 103/2011
* ECG: 104/1952 104/1952
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>024.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032.
Heat Advisory from 10 AM to 8 PM EDT Sunday for NCZ012>017-
030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ060>062-
064>069-075>090-092-093-095>100-511>525.
Heat Advisory from 10 AM to 8 PM EDT Sunday for VAZ065>068-
078>090-092-093-095>100-512>516-518-520-523>525.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MAM
LONG TERM...MPR
AVIATION...MPR
MARINE...AJB/MPR
CLIMATE...Hazardous Weather Outlook National Weather Service Wakefield VA 435 PM EDT Sat Jul 22 2017 MDZ021>024-VAZ062-064-075>077-511-517-519-521-522-232045- Dorchester-Wicomico-Somerset-Inland Worcester-Goochland-Caroline- Westmoreland-Richmond-Northumberland-Western Hanover- Western King William-Western King and Queen-Western Essex- Eastern Essex- 435 PM EDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is also a slight risk for severe thunderstorms through this evening. The primary threat will be from damaging wind gusts, with large hail also possible. Expect frequent lightning and locally heavy rainfall in any storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for severe thunderstorms Sunday afternoon into Sunday evening...with the main threat once again being damaging winds. Frequent lightning, locally heavy rainfall and large hail will be possible. Additionally, heat indices are expected to rise to 100 to 104 degrees midday Sunday through Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ078-082>086-090-099-100-512-515-516-518-520-523>525-232045- Lancaster-Charles City-New Kent-Gloucester-Middlesex-Mathews- James City-Accomack-Northampton-Eastern Hanover- Western Henrico (Including the City of Richmond)-Eastern Henrico- Eastern King William-Eastern King and Queen-York-Newport News- Hampton/Poquoson- 435 PM EDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is also a slight risk for severe thunderstorms, mainly through this evening. The main primary threat will be from damaging wind gusts, with large hail also possible. Expect frequent lightning and locally heavy rainfall in any storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms Sunday afternoon into Sunday evening...with the main threat once again being damaging winds. Frequent lightning, locally heavy rainfall and large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ048-509-510-232045- Maryland Beaches-Fluvanna-Western Louisa-Eastern Louisa- 435 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for southeast Maryland and central Virginia. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms, mainly through this evening. The main primary threat will be from damaging wind gusts, with large hail also possible. Expect frequent lightning and locally heavy rainfall in any storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for severe thunderstorms Sunday afternoon into Sunday evening...with the main threat once again being damaging winds. Frequent lightning, locally heavy rainfall and large hail will be possible. Additionally, heat indices are expected to rise to 100 to 104 degrees midday Sunday through Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ060-061-069-232045- Prince Edward-Cumberland-Powhatan- 435 PM EDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few strong thunderstorms will be possible this evening and overnight, with strong gusty winds, hail and heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for severe thunderstorms Sunday afternoon into Sunday evening...with the main threat once again being damaging winds. Frequent lightning, locally heavy rainfall and large hail will be possible. Additionally, heat indices are expected to rise to 100 to 104 degrees midday Sunday through Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-VAZ065>068-079>081-087>089-092-093-095>098-513- 514-232045- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Mecklenburg-Lunenburg-Nottoway-Amelia- Brunswick-Dinwiddie-Prince George-Greensville-Sussex-Surry- Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- 435 PM EDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few strong thunderstorms will be possible this evening and overnight, with strong gusty winds, hail and heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms Sunday afternoon into Sunday evening...with the main threat once again being damaging winds. Frequent lightning, locally heavy rainfall and large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-232045- Eastern Currituck- 435 PM EDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. Isolated strong thunderstorms will be possible this evening and overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms Sunday afternoon into Sunday evening...with the main threat once again being damaging winds. Frequent lightning, locally heavy rainfall and large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
324 PM EDT SAT JUL 22 2017
MDZ024-025-222015-
Maryland Beaches-Inland Worcester-
324 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WORCESTER COUNTY...
At 324 PM EDT, a strong thunderstorm was located over Selbyville...or
9 miles northwest of Ocean City, moving southeast at 20 mph.
Wind gusts in excess of 40 mph are possible with this storm.
This storm will be near...
Ocean Pines around 335 PM EDT.
Berlin around 340 PM EDT.
Cape Isle Of Wight around 350 PM EDT.
Ocean City around 355 PM EDT.
Other locations impacted by this storm include Bishop...West Ocean
City...Showell...Ocean City Municipality and Bishopville.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3830 7505 3829 7507 3826 7508 3844 7534
3845 7534 3845 7505
TIME...MOT...LOC 1924Z 304DEG 16KT 3845 7520
ZIMMERMANSpecial Weather Statement
National Weather Service Wakefield VA
333 PM EDT SAT JUL 22 2017
MDZ021-222015-
Dorchester-
333 PM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DORCHESTER COUNTY...
At 332 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Grasonville to Copperville to near
St. Michaels to 7 miles northeast of Flag Harbor. Movement was east
at 35 mph.
Wind gusts of 40 to 50 mph and frequent cloud to ground lightning
are possible with these storms.
These storms will be near...
University Of Maryland Center For Environmental Studies around 355
PM EDT.
Cambridge and Secretary around 400 PM EDT.
Hurlock around 410 PM EDT.
Vienna around 415 PM EDT.
Other locations impacted by these storms include Madison...
Brookview...Eldorado...Woolford...Hudson...East New Market...Church
Creek...Bucktown...Linkwood and Lloyds.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3868 7580 3869 7576 3864 7571 3860 7570
3835 7597 3849 7631 3853 7620 3856 7621
3854 7628 3857 7631 3860 7626 3863 7629
3860 7621 3863 7617 3859 7616 3857 7603
3868 7594 3870 7585
TIME...MOT...LOC 1932Z 286DEG 31KT 3892 7615 3881 7617 3875 7621 3855
7640
ZIMMERMANSpecial Weather Statement
National Weather Service Wakefield VA
404 PM EDT SAT JUL 22 2017
MDZ021>023-222045-
Dorchester-Wicomico-Somerset-
404 PM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
SOMERSET...WICOMICO AND CENTRAL DORCHESTER COUNTIES...
At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Secretary to 9 miles
south of Cambridge to 9 miles southeast of Taylors Island. Movement
was southeast at 35 mph.
Wind gusts in excess of 40 mph are possible with these storms. Some
locations may only experience outflow wind with little to no rain.
These storms will be near...
Hebron around 430 PM EDT.
Fruitland and Delmar around 440 PM EDT.
Salisbury...Princess Anne and Salisbury University around 445 PM
EDT.
Other locations impacted by these storms include Wetipquin...
Trinity...Eden...Mount Vernon...Chesapeake Heights...Green Hill...
Catchpenny...Oriole...Andrews and Royal Oak.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3846 7579 3845 7544 3824 7564 3811 7594
3818 7595 3822 7582 3826 7592 3836 7587
3823 7597 3838 7601 3837 7601 3817 7602
3832 7618 3832 7619 3829 7619 3839 7622
3839 7623 3832 7622 3837 7628 3856 7602
TIME...MOT...LOC 2003Z 298DEG 29KT 3852 7595 3842 7605 3836 7620
ZIMMERMANSpecial Weather Statement National Weather Service Wakefield VA 421 PM EDT SAT JUL 22 2017 VAZ092-093-096-222100- Isle of Wight-Southampton-Suffolk- 421 PM EDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN AND THE SOUTHWESTERN CITY OF SUFFOLK... At 420 PM EDT, a strong thunderstorm was located over Courtland, moving east at 5 mph. Heavy rain and cloud to ground lightning are expected with this storm. Wind gusts up to 40 mph and half inch hail are possible with this storm. Locations impacted include... Franklin...Courtland...Suffolk...Newsoms...Hunterdale...Sunbeam... Lees Mill...Handsom...Walters...Burdette...Shiloh and Story. If you see lightning or hear thunder...you are at risk. Take shelter indoors immediately. If you cannot find shelter in a building a vehicle provides safety from lightning. LAT...LON 3661 7721 3674 7719 3678 7684 3656 7685 TIME...MOT...LOC 2020Z 265DEG 6KT 3667 7708 ZIMMERMAN
The Dover AFB radar (KDOX), 43 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Trees were downed on power lines.
Trees were downed on power lines in Salisbury.
Tree was downed onto a vehicle with people trapped.
Lightning strike caused a house fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716528, 716529, 716530, 716522.